PP-23 Under pressure: minocycline-induced pseudotumor cerebri. a case report and literature review

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Drug-induced increase of intracranial pres-sure (ICP) is a rare but serious adverse effect. Antibiotic and retinoid acne treatments are among the most frequent causes with a typical latency time of 2 weeks to 2 months.1 Pseudotumor cerebri can cause irreversible visual and/or neurologic sequelae.

Case report

A 17-year-old non-obese female patient presented to the paediatric emergency department for left hemianopia, weakness, paresthesia of the left extremities, headache and vertigo. Clinical examination showed resid-ual left-sided hemi-syndrome with possible involvement of ipsilateral cranial nerves VII, VIII and XI. A stroke was suspected, but MRI, blood tests and ECG were normal, a urine drug screen was negative. Upon ophthalmologic diagnosis of massive bilateral papilledema, and considering her chronic medication with minocycline for acne, a pseudotumor cerebri was suspected. Positive modified Dandy’s criteria were: transient visual disturbance, head-ache, papilledema, abducens palsy, no focal deficits, alert and fully oriented patient, normal MRI, ICP of 50 cm H20 with normal liquor composition, and no other causes for increased ICP. ICP normalised after withdrawal of 20 mL of liquor. Minocycline was stopped and acetazolamide was initiated. Symptoms and papilledema subsided partially over the following weeks.

Conclusion

Using standard causality criteria, minocy-cline was the probable cause for this patient’s pseudo-tumour cerebri. The stroke-like symptoms remain unex-plained. This case highlights the need for stringent indi-cation for minocycline as well as continuous risk/benefit assessment and monitoring both in the individual patient as well as in public health.

Related Topics

    loading  Loading Related Articles